The Straight Dope

Go Back   Straight Dope Message Board > Main > General Questions

Reply
 
Thread Tools Display Modes
  #1  
Old 09-03-2011, 10:51 PM
notsoheavyd3 notsoheavyd3 is offline
Guest
 
Join Date: Sep 2009
Doctor dopers, why inject heparin in abdomin?

Just curious. A few months back my brother had some heart issues and when he went into the ER one of the things they did was inject an anticoagulant. I'm thinking that was heparin but he mentioned he got injected in the stomach. Just curious why you'd inject there versus another site?
Reply With Quote
Advertisements  
  #2  
Old 09-04-2011, 01:06 AM
zynik zynik is offline
Guest
 
Join Date: Jul 2011
IANA doctor but my sister is a nurse. She says that anticoagulants are absorbed through subcutaneous tissue, and the abdomen is chosen (she doesn't think it's the stomach) because it's easy to access.
Reply With Quote
  #3  
Old 09-04-2011, 11:49 AM
Snake Plissken Snake Plissken is offline
Guest
 
Join Date: Mar 2009
Quote:
Originally Posted by zynik View Post
IANA doctor but my sister is a nurse. She says that anticoagulants are absorbed through subcutaneous tissue, and the abdomen is chosen (she doesn't think it's the stomach) because it's easy to access.
Not a doc either, but that is almost word for word what my doc told me when I asked that question.
Reply With Quote
  #4  
Old 09-04-2011, 12:31 PM
irishgirl irishgirl is offline
Guest
 
Join Date: May 2001
The low molecular weight heparins (like Enoxaparin) are designed to be injected subcutaneously, into the fatty layer just under the skin.

The easiest places on the body to do this are places where fat accumulates- this reduces the risk that one might inject too deeply into a muscle by mistake.

Most people have reasonable amounts on their bellies and hips, and those sites are where that type of injection is usually given. In theory though, you could inject it almost anywhere on the body, if you were sure of what you were doing.
Reply With Quote
  #5  
Old 09-04-2011, 05:05 PM
svd678 svd678 is offline
Guest
 
Join Date: May 2011
When I had the heparin shots they told me one particularly does not want them in muscles - no stomach muscles on me!
Reply With Quote
  #6  
Old 09-04-2011, 05:08 PM
sweintz sweintz is offline
Guest
 
Join Date: Sep 2011
Quote:
Originally Posted by notsoheavyd3 View Post
Just curious. A few months back my brother had some heart issues and when he went into the ER one of the things they did was inject an anticoagulant. I'm thinking that was heparin but he mentioned he got injected in the stomach. Just curious why you'd inject there versus another site?
It is injected subcutaneously in the abdomen because that is generally where the thickest layer of subcutaneous fat is found on most people. Heparin is injected there because the fat will absorb it and release it slowly into the blood stream.
Reply With Quote
  #7  
Old 09-04-2011, 10:41 PM
Waenara Waenara is offline
Guest
 
Join Date: May 2002
Subcutaneous injections are generally done in an area that has sufficient subcutaneous fat. The most common injection sites are the abdomen, back of the upper arm, front of the thigh, or lower lack/"love handle" area. If someone needs frequent SC injections (like an insulin-dependent diabetic), they can rotate which site they use.

Heparin injections are commonly given to patients in hospital to prevent blood clots, in any patients are are not able to get up and walk as much as usual. After I had abdominal surgery, I was in the hospital for several days and I had heparin injections daily, most of them in my upper arm (I have plenty of fat there).

As a nursing student myself, I prefer to give heparin injections to patients in the abdomen, as (anecdotally) I've had patients say the injection stings less going into the abdomen than the arm. Also, patients that have less fat on their arms usually have enough on their abdomen.

Also, I try to avoid giving heparin in the arm if the patients needs their blood pressure measured frequently. I know someone who had surgery a few years ago, and the nurse gave the heparin injection in the upper arm and then put on a blood pressure cuff that was automatically checking the blood pressure at frequent intervals. Ended up with a huge bruise covering the whole back of the upper arm. Anticoagulant = localized bruising, usually not much, but a little common sense by the nurse would have been appreciated.

Last edited by Waenara; 09-04-2011 at 10:46 PM..
Reply With Quote
  #8  
Old 09-04-2011, 11:49 PM
panache45 panache45 is online now
Member
 
Join Date: Oct 2000
Location: NE Ohio (the 'burbs)
Posts: 22,733
For the same reason, that's where I inject my insulin twice a day. Left side = a.m., right side = p.m.
Reply With Quote
Reply



Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -5. The time now is 04:30 PM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.

Send questions for Cecil Adams to: cecil@chicagoreader.com

Send comments about this website to: webmaster@straightdope.com

Terms of Use / Privacy Policy

Advertise on the Straight Dope!
(Your direct line to thousands of the smartest, hippest people on the planet, plus a few total dipsticks.)

Publishers - interested in subscribing to the Straight Dope?
Write to: sdsubscriptions@chicagoreader.com.

Copyright 2013 Sun-Times Media, LLC.